Quick Search:

uzh logo
Browse by:
bullet
bullet
bullet
bullet

Zurich Open Repository and Archive 

Permanent URL to this publication: http://dx.doi.org/10.5167/uzh-59200

Tresch, Sandra; Cozzio, Antonio; Kamarashev, Jivko; Harr, Thomas; Schmid-Grendelmeier, Peter; French, Lars E; Feldmeyer, Laurence (2012). T cell-mediated acute localized exanthematous pustulosis caused by finasteride. Journal of Allergy and Clinical Immunology, 129(2):589-594.

[img]Published Version
PDF - Registered users only
1MB

Abstract

A 21-year-old man presented with multiple erythematous nonfollicular papules partially confluent to plaques on his breast and lower abdomen that had been present for 1 month. Grouped pustules were present under the right breast. The patient had been taking finasteride over the past 3 months for androgenetic alopecia. His medical history was negative for psoriasis. Our initial differential diagnosis included dyskeratosis follicularis Darier, allergic contact dermatitis, infectious folliculitis, varicella zoster virus infection, fixed drug eruption, and IgA pemphigus. The white blood cell count and differential were within the normal limits. Results of viral cultures and PCR, as well as bacterial and fungal cultures of skin lesions proved negative. A lesional biopsy specimen showed a slight psoriasiform acanthosis in association with spongiosis and infiltration of both the epidermis and dermis by neutrophils and eosinophils, resulting in formation of subcorneal, intraepidermal, and subepidermal pustules. The results of direct immunofluorescence were negative, excluding an IgA pemphigus. The result of a lymphocyte transformation test was positive for finasteride. On the basis of the time relationship between the administration of finasteride and the development of the skin disease in combination with symptoms resolution on cessation of the drug, the histologic findings, and the positive lymphocyte transformation test result, we consider this to be an unusual type of acute generalized exanthematous pustulosis defined as acute localized exanthematous pustulosis caused by finasteride. Within 4 weeks after withdrawal of finasteride, the rash resolved without any specific therapy. Transient discrete residual hyperpigmentation and scaling were present. The patient refused an oral provocation challenge.

Item Type:Journal Article, refereed, original work
Communities & Collections:04 Faculty of Medicine > University Hospital Zurich > Dermatology Clinic
DDC:610 Medicine & health
Language:English
Date:2012
Deposited On:03 Apr 2012 07:25
Last Modified:02 Dec 2013 03:55
Publisher:Elsevier
ISSN:0091-6749
Publisher DOI:10.1016/j.jaci.2011.07.033
PubMed ID:21868079
Citations:Web of Science®. Times Cited: 1
Google Scholar™
Scopus®. Citation Count: 3

Users (please log in): suggest update or correction for this item

Repository Staff Only: item control page